0
Summaries for Patients |

Liver Damage in a Person Taking the Diabetes Drug Pioglitazone FREE

[+] Article and Author Information

The summary below is from the full report titled “Mixed Hepatocellular–Cholestatic Liver Injury after Pioglitazone Therapy.” It is in the 19 March 2002 issue of Annals of Internal Medicine (volume 136, pages 449-452). The authors are LD May, JH Lefkowitch, MT Kram, and DE Rubin. The summaries may be reproduced for not-for-profit educational purposes only. Any other uses must be approved by the American College of Physicians–American Society of Internal Medicine.


Ann Intern Med. 2002;136(6):I65. doi:10.7326/0003-4819-136-6-200203190-00004
Text Size: A A A

What is the problem and what is known about it so far?

Diabetes affects the body's ability to handle sugars, resulting in high blood levels of sugar (glucose). Over time, high blood sugar leads to such complications as blindness, kidney failure, and heart disease. The goal of diabetes treatment is to keep blood sugar levels normal to prevent these complications. The thiazolidinediones are a newer class of diabetes drugs that can help keep blood sugar normal. Unfortunately, the first two approved drugs in this class, troglitazone and rosiglitazone, can cause liver damage in some people. The newest drug in this class, pioglitazone, is thought to be less likely to lead to liver problems than the other two drugs.

Why did the researchers do this particular study?

The authors report a case of liver damage that they observed in a patient taking the drug pioglitazone.

Who was studied?

A 49-year-old man who was taking pioglitazone, 30 mg daily, for treatment of diabetes.

How was the study done?

The authors reviewed the medical records for this patient.

What did the researchers find?

After taking 15 mg of pioglitazone daily for 4 months and 30 mg daily for 2 months, the patient developed abdominal pain, nausea, loss of appetite, and weight loss. Results of blood tests, including tests of liver function, were normal. He developed high blood sugar, and his doctors increased the daily pioglitazone dose to 45 mg. Several days later, the patient noticed that the whites of his eyes were turning yellow and his bowel movements were light in color. He had another set of liver function tests, which showed liver damage. Pioglitazone was stopped, but he continued to take his other medications. Extensive tests revealed no other potential causes of liver damage, and a biopsy of the liver showed changes compatible with drug-related liver damage. The patient's symptoms gradually improved, and results of liver tests became normal 6 weeks after the pioglitazone was stopped.

What were the limitations of the study?

This report includes only one patient, and it is impossible to know for sure whether it was the pioglitazone that was responsible for his liver damage. This report tells us nothing about how common this complication is or whether certain types of patients are more likely to develop complications.

What are the implications of the study?

Liver damage may occur in patients who take pioglitazone. Patients who are taking this drug should have periodic blood tests to check liver function. If patients develop new symptoms while taking pioglitazone, they should contact their doctors.

Figures

Tables

References

Letters

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Comments

Submit a Comment
Submit a Comment

Summary for Patients

Clinical Slide Sets

Terms of Use

The In the Clinic® slide sets are owned and copyrighted by the American College of Physicians (ACP). All text, graphics, trademarks, and other intellectual property incorporated into the slide sets remain the sole and exclusive property of the ACP. The slide sets may be used only by the person who downloads or purchases them and only for the purpose of presenting them during not-for-profit educational activities. Users may incorporate the entire slide set or selected individual slides into their own teaching presentations but may not alter the content of the slides in any way or remove the ACP copyright notice. Users may make print copies for use as hand-outs for the audience the user is personally addressing but may not otherwise reproduce or distribute the slides by any means or media, including but not limited to sending them as e-mail attachments, posting them on Internet or Intranet sites, publishing them in meeting proceedings, or making them available for sale or distribution in any unauthorized form, without the express written permission of the ACP. Unauthorized use of the In the Clinic slide sets will constitute copyright infringement.

Toolkit

Want to Subscribe?

Learn more about subscription options

Advertisement
Related Articles
Related Point of Care
Topic Collections
PubMed Articles
Forgot your password?
Enter your username and email address. We'll send you a reminder to the email address on record.
(Required)
(Required)